The group of medications usually prescribed to treat ADHD in children, adolescents, and adults are called psycho-stimulants, or just plain stimulants. Specifically, they are methylphenidate (Ritalin), dextro-amphetamine (Dexedrine), and a mixture of dextro- and levo-amphetamine (Adderall).
At the proper dose and timing, these stimulants decrease a child's activity level, his inattention and disorganization, and his impulsivity. Using these medications can make the difference between an individual's struggling or succeeding in school or at work, causing family conflicts or getting along at home, having friends or not.
However, a small percentage of individuals who take these medications lose their appetite, which may result in weight loss. Diminished appetite, though, is often delayed appetite. Many patients taking stimulants eat very little during the day while the medication is most active, feel slightly hungry in early evening, and get very hungry later in the evening. If they are encouraged to eat when they feel hungry, possibly having a second dinner before bedtime, appetite difficulties usually become less problematic for a child and the worried parent.
In fact, many patients report that their appetite returns to a more normal schedule after they have been on stimulant medications for at least a couple of months. The challenge you and the prescribing doctor must deal with is weighing the medication's benefits against the loss of appetite.
What to Do
First, let me stress what you do not want to do. Do not demand that your child eat if he or she is not hungry. It does not work. Medication-related appetite loss is real. Power struggles at mealtime only make things worse. Some parents think that people can eat when they are not hungry. They can't.
Picture yourself in a four-star restaurant. The food is excellent. You eat too much, and begin to feel uncomfortably full. Your waiter offers you more bread and butter. You moan and say, "No, thank you. I am stuffed. I could not eat another bite." This is how your child feels if she has no appetite and you insist that she eat.
Let me return to the restaurant example to illustrate what it feels like to have no appetite and to be confronted with the need to eat. Suppose the waiter knows how you will react to offering more bread and butter at the end of the meal. So, being a good waiter, he brings out a tray of desserts. Suddenly your brain shifts and you feel hungry enough to want to eat more. So, too, your child may have a loss of appetite and not feel hungry, yet he might ask for candy or other sweets. Stand firm. Tell him, "No junk food until you eat." You might have to hide or lock up the sweets to accomplish this.
I hope my examples help you understand your child's behavior so that you do not get angry at him when he won't eat nutritious foods but will gobble up cookies or candy. You need to problem-solve.
Windows of Opportunity
As a first step, continue on the medication for several weeks after you notice your child's appetite loss. Some children seem to adjust to the medication, and their appetite returns. If this approach does not work, try to create what I call "windows of opportunity." Rather than give the first dose as soon as your child wakes up, try to hold out until breakfast time. You can start the day with a good nutritious breakfast before the first dose is absorbed and affects his appetite. Any medication given the evening before will have worn off, and he should be ready to eat. Give him the medication as he starts to eat.
If your child does not like to eat typical breakfast foods, try a healthy supplement drink, which tastes like a milkshake, or a sports or protein bar. Lunch is a bigger problem. Your child might nibble at a peanut butter and jelly sandwich, but she will probably skip eating a meat sandwich. As soon as she gets home, offer a healthy yet desirable snack. You want something appealing and full of calories and nutrition.
Talk with your child's doctor about creating these windows of opportunity by revising the medication schedule. For example, the prescribing doctor may give the eight-hour form of the medication in the morning (or a four-hour form at about 8 a.m. and at noon). The medication should wear off around 4 p.m. Rather than giving a four-hour form of the medication at 4 p.m. to cover the evening hours, hold off until 5 or 6 p.m. This allows your child's appetite to return between 4 and 6 p.m., increasing the chances that he will actually eat dinner.
Be aware, though, that your child might need more structure or supervision during his time off medication. In addition, switching to a later dose may cause sleep problems. Discuss solutions with your prescribing doctor. Work out the form of the medication, dosage, and timing to give you the maximum flexibility for medication coverage and windows of opportunity. Unfortunately, this approach cannot be done with the long-acting form of methylphenidate, called Concerta, which slowly releases methylphenidate for eight to 12 hours.
If nothing restores your child's appetite, it may be necessary to ask whether afternoon coverage can be eliminated. Your physician might try different stimulant medications, hoping to find one that will not impact your child's appetite. Sometimes, a non-stimulant medication, such as imipramine (Tofranil), might be tried to see if it decreases the ADHD behaviors without impacting appetite.
I remember working with a middle-schooler named Irene. Her pediatrician had her on Adderall XR20 in the morning and a 10 mg. tablet at 4 p.m. Her ADHD behaviors were under control, but she didn't eat lunch at school. Getting her to eat dinner was a battle. But, at 9 p.m., she came into the kitchen and ate four bowls of cereal. She was in a growth spurt, but her weight remained the same.
I put Irene on two four-hour tablets of Adderall, hoping to create times during the day when she would be hungry. She took the first dose as soon as she sat down for breakfast and was able to eat a good meal before it started to work. She went to the nurse's office at noon to take another tablet. She took a third dose at about 5 p.m., as she started to eat dinner. Irene began to eat more at every meal.
Although Irene's eating problem was solved, a new challenge cropped up. She started to get into trouble on the school bus in the morning. By delaying her morning dose, the medication wasn't working during her morning bus ride. In addition, being a teen, Irene resented having to go to the school nurse at noon. Soon she refused to take any medication. We had to go back to the drawing board.
I prescribed an eight-hour dose of her medication to be taken a little earlier, so that it would start working during the bus ride. She was able to eat breakfast, but her parents had to live with the fact that she might not eat lunch. We increased the odds of her eating by sending along small versions of her favorite meals and protein bars that tasted like candy.
There isn't one solution to appetite loss. Ask the doctor for ideas. Compare notes with other parents who have the same problem with their kids. I am sure you will find an answer to the problem.
LARRY B. SILVER, M.D., senior medical advisor to ADDitude, is a child and adolescent psychiatrist in the Washington, D.C., area. His work has focused on the impact of neurologically based disorders on young lives.